Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Buffalo, NY

July 6, 2007Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 2007, 3:39 PM EDT for Jefferson County, Lewis County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2007, 3:39 PM EDT (19:39 UTC)
Expired
Jul 6, 2007, 4:45 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 36 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:15 PM EDTHAIL 0.88Fort Drum, NYTHUNDERSTORM VERY HEAVY RAIN NICKLE SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 061941
SVRBUF
NYC045-049-062045-
/O.NEW.KBUF.SV.W.0065.070706T1939Z-070706T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
339 PM EDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 445 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES
  NORTHWEST OF FORT DRUM TO CARTHAGE...OR ALONG A LINE EXTENDING FROM
  17 MILES NORTHWEST OF FORT DRUM TO 10 MILES EAST OF FORT DRUM...AND
  MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INDIAN RIVER BY 405 PM EDT...
  FORT DRUM BY 420 PM EDT...
  CARTHAGE BY 440 PM EDT...
  WEST CARTHAGE BY 445 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. ALSO...LOCALIZED ROAD FLOODING IS POSSIBLE AS 
THE LINE OF STORMS MOVE ACROSS THE SAME REGION. 

LAT...LON 4424 7610 4413 7558 4402 7518 4381 7515
      4397 7563 4413 7602

$$

HIBBERT
1 follow-up statement
000 
WWUS51 KBUF 062007
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
406 PM EDT FRI JUL 6 2007

NYC045-049-062045-
/O.CON.KBUF.SV.W.0065.000000T0000Z-070706T2045Z/
LEWIS NY-JEFFERSON NY-
406 PM EDT FRI JUL 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR JEFFERSON AND LEWIS COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LA
FARGEVILLE TO 6 MILES WEST OF INDIAN RIVER...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF FORT DRUM TO 16 MILES EAST OF
FORT DRUM...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INDIAN RIVER BY 415 PM EDT...
  EVANS MILLS BY 420 PM EDT...
  FORT DRUM BY 435 PM EDT...
  DEFERIET BY 440 PM EDT...
  CARTHAGE AND WEST CARTHAGE BY 445 PM EDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. 
THESE STORMS ARE ALSO CAPABLE OF FLOODING RAIN. BE AWARE THAT 
BLINDING RAIN IS LIKELY ALONG INTERSTATE 81 NEAR HIGHWAY 411. SLOW 
DOWN TO AVOID HYDROPLANING.

LAT...LON 4424 7610 4413 7558 4402 7518 4381 7515
      4397 7563 4413 7602

$$

HIBBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:02 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 6, 12:02 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1202 PM EDT FRI JUL 6 2007

.SYNOPSIS...
A SECONDARY FRONT WILL DROP SOUTHEAST ACROSS THE REGION TODAY
BRINGING WITH IT A CHANCE OF MORE SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE OVER THE OHIO VALLEY IS THEN EXPECTED TO SPREAD DRIER AIR
OVER THE AREA TONIGHT AND OVER MOST OF THE AREA THROUGH THE WEEKEND.
A FRONTAL BOUNDARY NEAR THE SAINT LAWRENCE RIVER THOUGH WILL BRING A
CHANCE OF A SHOWER OR THUNDERSTORM TO THE AREAS EAST OF LAKE ONTARIO
SATURDAY INTO SATURDAY EVENING AND AGAIN SUNDAY AFTERNOON. A
SIGNIFICANT WARM UP IS EXPECTED SUNDAY WITH MANY AREAS EXPERIENCING
HIGHS IN THE UPPER 80S TO LOW 90S WITH HUMIDITY LEVELS RISING AS
WELL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF CONCERN APPEARS TO BE THE DEVELOPING LINE OVER ONTARIO CANADA
MOVING SOUTH SOUTHEAST. ASSUMING THIS LINE HOLDS TOGETHER AS IT
MOVES ACROSS LAKE ONTARIO LATER THIS AFTERNOON...IT WOULD BE ACROSS THE
SOUTHERN SHORE OF LAKE ONTARIO FROM ABOUT ORLEANS COUNTY EAST BY 5
OR 6PM. HAVE UPDATED GRIDDED DATA TO ACCOUNT FOR THIS
POSSIBILITY...BUT OVERALL FORECAST WILL REMAIN UNCHANGED FOR THE
MOMENT. WILL CONTINUE TO WATCH FOR EARLY AFTERNOON CONVECTION...PARTICULARLY
OVER EASTERN LAKE ONTARIO REGION.

OTHERWISE...LAKE BREEZES BECOMING APPARENT WITH CUMULUS FIELD
SHOWING UP WELL SOUTH AND EAST OF LAKE ERIE AND JUST SOUTH OF LAKE
ONTARIO. VERY IMPRESSIVE DEVELOPMENT FURTHER EAST TOWARD THE UPPER
HUDSON RIVER VALLEY...BUT THERE IS NO CAP ANYWHERE IN NY STATE.
SHOULD SEE SOME SCATTERED PULSE CONVECTION AWAY FROM THE LAKES OR
TOWARD EASTERN LAKE ONTARIO BETWEEN NOW AND 2PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
TONIGHT WILL KEEP CHANCE/SLGT CHC SHWR/TSTM IN THE EVENING EAST OF
LAKE ONTARIO AND SLGT CHC IN GRIDS ACROSS PORTION OF NIAG FRONTIER
TO COVER ANY RESIDUAL ACTIVITY FRM DAYTIME HEATING. NAM/WRF ALSO
SHOWS DECENT AREAS OF LIFT FRM 850-700MB ACROSS NIA PENINSULA  AND
EAST OF LK ONTARIO AT THE BEGINNING OF THE EVE PERIOD. REST OF TNGT
HIGH PRESSURE BUILDS NE FROM OHIO VALLEY WITH GENLY PT CLDY
SKIES.

MODELS SHOW SOME DIFFERENCES FOR SATURDAY WITH GFS KEEPING
CLDS/PRECIP ASSOCIATED WITH WARM FRNT FURTHER NORTH, MAINLY ACROSS
ST LAWRENCE VALLEY WHILE NAM/WRF IS FURTHER SOUTH ACROSS NIAGARA
FRONTIER AND FINGER LKS REGION. AT THIS POINT WILL GO WITH A BLENDED
SOLUTION AND MENTION CHANCE SHWR/TSTM ACROSS THE EASTERN LAKE
ONTARIO REGION AND BRING SLGT CHC IN GRIDS TO AREAS EAST OF ROC IN
THE FINGER LKS REGION. ELSEWHERE WILL GO WITH PTLY SUNNY/MSTLY SUNNY
SKIES. WILL CONTINUE CHANCE SHWR SATURDAY EVENING EAST OF LAKE
ONTARIO DUE TO PROXIMITY OF WARM FRNT, ELSEWHERE HIGH PRESSURE OVER
OHIO VALLEY SHLD BRING PTLY CLDY/MNLY CLR SKIES.

SUNDAY, LOOKS LIKE A SCORCHER AS HIGH OVER THE OHIO VALLEY
CIRCULATES A SW FLOW OF HOT, HUMID AIR WITH 850 TEMPS OF +18 BY THE
AFTERNOON. THIS SHLD SUPPORT HIGHS IN THE UPPER 80S WITH LOW 90S TWD
THE GENESEE VALLEY/FINGER LKS. FRONTAL BOUNDARY VCNTY OF THE ST LAW
VALLEY WILL BRING CHANCE SHWRS THERE. FRONTAL BOUNDARY SAGS A LITTLE
SOUTH IN THE AFTERNOON SO WILL BRING CHANCE AFT TSTM TO NORTH
COUNTRY. ELSEWHERE EXPECT PTLY-MSTLY SUNNY SKIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THIS PERIOD WILL START WITH HEAT AND HUMIDITY SUNDAY NIGHT INTO
MONDAY...BUT LATEST PROGS SHOW FASTER FRONTAL PASSAGE NOW ON
MONDAY. WILL CONTINUE WITH CHC POPS AND HIGH TEMPS MONDAY PER HPC
GRAPHICS...BUT IF 12Z GFS PANS OUT THEN TEMPS WILL BE LOWER.

HPC GRAPHICS KEEP AREA NEAR FRONTAL ZONE THROUGH WED...WITH WARM
FRONT ON TUES NT AND COLD FRONT WED NT...NECESSITATING CHC POPS
THROUGH WED ALONG WITH SEASONABLE TEMPS. COOLER AND DRIER ON
THURS. 12Z GFS AT ODDS WITH ALL FRONTS SUPPRESSED...LEADING TO DRY
COOLER DAYS TUES AND WED.

SO..CONFIDENCE REMAINS QUITE LOW DURING THIS PERIOD...ABOUT 3 ON A
SCALE OF 1 TO 10. WILL FOLLOW HPC FOR NOW WITH UNSETTLED WX AND CHC
POPS MON-WED...DRIER THURS.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
EARLIER CONVECTION HAS WANED AS THE BULK OF THE CWA IS NOW
DOMINATED BY CONVECTIVE COLD POOLS. LONE CELL WHICH DEVELOPED NEAR
YYZ NOW DROPPING SE ACROSS WESTERN LAKE ONTARIO WILL AFFECT
PORTIONS OF THE NIAGARA FRONTIER THIS EVENING BETWEEN KIAG AND
KROC...BUT THE TERMINALS SHOULD REMAIN DRY WITH ONLY VERY ISOLATED
ACTIVITY. OTHERWISE ONLY CONCERN IS FOG POTENTIAL LATER TONIGHT.
AFTER SEVERAL BATCHES OF RAIN THE PAST FEW DAYS SOILS NOW HAVE
SOME MOISTURE AVAILABLE...AND SURFACE DEWPOINTS WILL REMAIN IN THE
LOW 60S OVERNIGHT WITH NO STRONG PUSH OF LOW LEVEL DRYING. LOW
TEMPERATURES WILL APPROACH TXOVER PER UPS FOG METHOD AND SHOULD
ALLOW FOR SOME MVFR BR TO DEVELOP. SOME POTENTIAL FOR IFR AND EVEN
LIFR IN THE SOUTHERN TIER VALLEYS. ANY FOG WILL BURN OFF BY MID
MORNING FRIDAY. STILL SMALL CHANCES FOR ISOLATED THUNDERSTORMS
FRIDAY AFTERNOON BUT GIVEN EXPECTED SPARSE COVERAGE WILL KEEP
TERMINALS DRY FOR NOW.

LOOKING FURTHER AHEAD...MAINLY DRY CONDITIONS ARE THEN EXPECTED
INTO THE WEEKEND WITH VFR PREVAILING ALTHOUGH SOME HAZE MAY LIMIT
VSBYS AT NIGHT AS LOW LEVEL MOISTURE INCREASES ONCE AGAIN.
THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN EARLY NEXT WEEK AS
THE NEXT FRONTAL BOUNDARY APPROACHES.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD.

WINDS WILL CONTINUE WEST TO SOUTHWEST TODAY WITH INCREASING SPEED
BUT CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE
PRESSURE GRADIENT TIGHTENS SATURDAY INTO SUNDAY AS LOW PRESSURE
TRACKS EASTWARD TO THE NORTH OF THE LOWER LAKES. WAVE HEIGHTS WILL
APPROACH SMALL CRAFT CRITERIA SATURDAY NIGHT INTO SUNDAY. THIS
PERIOD WILL HAVE TO BE WATCHED FOR HEADLINES. THERE IS A CHANCE OF
THUNDERSTORMS TODAY BUT ACTIVITY SHOULD SKIRT THE LOWER LAKES TO THE
NORTH OVER THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...ZAFF
SHORT TERM...JJP
LONG TERM...SFM
AVIATION...HITCHCOCK/SAGE
MARINE...SAGE
Hazardous weather outlook, Jul 6, 5:23 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT FRI JUL 6 2007

NYZ001>008-010>014-019>021-085-070930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-070930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:05 AM EDTSevere Thunderstorm WarningBUFAllegany55 min
Jul 6, 3:54 PM EDTSpecial Marine WarningBUF36 min
Jul 6, 4:49 PM EDTSevere Thunderstorm WarningBUFLewis40 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.